Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 57, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 11, 2016, 11:50 PM CDT for Douglas County, Howell County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2016, 11:50 PM CDT (04:50 UTC)
- Expired
- May 12, 2016, 12:30 AM CDT
- In force
- 40 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Douglas County, MO, Howell County, MO
The radar
The Springfield radar (KSGF), 119 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1205 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1636 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
184 WUUS53 KSGF 120450 SVRSGF MOC067-091-120530- /O.NEW.KSGF.SV.W.0057.160512T0450Z-160512T0530Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1150 PM CDT WED MAY 11 2016 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI... SOUTHEASTERN DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI... * UNTIL 1230 AM CDT * AT 1150 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF WILLOW SPRINGS...MOVING EAST AT 25 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN HOWELL AND SOUTHEASTERN DOUGLAS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3680 9226 3692 9227 3697 9198 3680 9196 TIME...MOT...LOC 0450Z 260DEG 20KT 3685 9215 HAIL...1.00IN WIND...<50MPH $$ BURCHFIELD
2 follow-up statements
682 WWUS53 KSGF 120509 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1209 AM CDT THU MAY 12 2016 MOC067-091-120530- /O.CON.KSGF.SV.W.0057.000000T0000Z-160512T0530Z/ HOWELL MO-DOUGLAS MO- 1209 AM CDT THU MAY 12 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR NORTHWESTERN HOWELL AND SOUTHEASTERN DOUGLAS COUNTIES... AT 1209 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF WILLOW SPRINGS...MOVING EAST AT 25 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN HOWELL AND SOUTHEASTERN DOUGLAS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3680 9220 3693 9223 3697 9198 3680 9196 TIME...MOT...LOC 0509Z 260DEG 20KT 3687 9202 HAIL...1.00IN WIND...<50MPH $$ BURCHFIELD
043
WWUS53 KSGF 120528
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1228 AM CDT THU MAY 12 2016
MOC067-091-120538-
/O.EXP.KSGF.SV.W.0057.000000T0000Z-160512T0530Z/
HOWELL MO-DOUGLAS MO-
1228 AM CDT THU MAY 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOWELL AND
SOUTHEASTERN DOUGLAS COUNTIES WILL EXPIRE AT 1230 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.
LAT...LON 3680 9220 3693 9223 3697 9198 3680 9196
TIME...MOT...LOC 0525Z 260DEG 20KT 3687 9202
$$
BOXELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:56 PM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, May 11, 6:56 PM CDT, 4 hours 54 minutes before
Area Forecast Discussion National Weather Service Springfield MO 656 PM CDT WED MAY 11 2016 .MESOSCALE DISCUSSION... Issued at 645 PM CDT Wed May 11 2016 Thunderstorm development has been pretty sparse so far across southern Missouri and southeastern Kansas. 00Z SGF sounding indicated a capping inversion near 800 MB and weak deep layer shear. In addition the low level flow had veered resulting in only weak low level convergence. With that said the potential for convection and severe weather has diminished somewhat but cannot be ruled out yet. Convective development could still take place across south central Missouri through this evening where low level convergence will be a bit better as a front moves in from the west. However with the best forcing off to the northwest and weak surface convergence the coverage of showers and storms this evening will be less than previously anticipated. There remains a chance if not likelihood for showers and storms late tonight after midnight as another mid level shortwave approaches from the west. This feature and strengthening low level jet will interact the frontal boundary sagging southeastward through the area. This will manufacture at least scattered showers and storms across far southern Missouri. The coverage and northern extent of this development will depend of the positioning of the frontal boundary. && .SHORT TERM...(This evening through Thursday) Issued at 226 PM CDT Wed May 11 2016 For tonight, will see the surface front push eastward late this afternoon and evening and should help to develop convection and erode what is left of the thermal cap. Should be enough instability for some strong to severe storms, with the best chance of that occurring across the eastern Ozarks during the evening hours, mainly east of highway 65. Wind and hail will be the main severe weather risks. Shear profiles are marginal and do not look favorable for any tornadic development at this time. Convection should exit the area late tonight. There may be a few remaining showers left during the morning hours Thursday, but should see clearing take place across the area during the afternoon. Any strong to severe weather will likely end by midnight as instability should be rapidly decreasing by late in the evening. .LONG TERM...(Thursday Night through Wednesday) Issued at 226 PM CDT Wed May 11 2016 Dry conditions are then expected for Thursday night into early Friday. By Friday afternoon, another surface front will be moving in from the north and will bring a chance of showers and thunderstorms to northern parts of the CWA, then shifting through the remainder of the area Friday night. There are some differences developing between the GFS and the ECMWF over the weekend. The GFS remains more in a northwest flow pattern and keeps main energy and precipitation off to our south through most of the weekend, while ECMWF becomes more westerly and brings convection back into the picture as early as Saturday night. Both models have an unsettled weather pattern over the area for at least the first part of next week, with several rounds of convection and the potential for heavy rain. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 645 PM CDT Wed May 11 2016 Pilots can expect a frontal passage this evening from the west but VFR conditions will prevail. Cloud cover will increase with ceilings generally near 5 KFT. Scattered showers and storms will impact areas mainly to the east of the terminal sites this evening but development late tonight could impact area terminals. The sky will gradually clear Thursday as surface high pressure builds into the region. This will result in a gusty northwesterly surface wind. && .SGF Watches/Warnings/Advisories... MO...NONE. KS...NONE. && MESOSCALE...Foster SYNOPSIS...Lindenberg SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Foster
Hazardous weather outlook, May 11, 11:41 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1141 PM CDT WED MAY 11 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130445- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1141 PM CDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL IMPACT FAR SOUTHERN MISSOURI OVERNIGHT GENERALLY ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR. THERE IS A LIMITED RISK FOR A FEW STRONG TO LOCALLY SEVERE STORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. THE STRONGEST STORMS WILL OCCUR SOUTH OF INTERSTATE 44 ACROSS SOUTH CENTRAL MISSOURI. THE RISK FOR SEVERE STORMS WILL DIMINISH DURING THE OVERNIGHT HOURS ANY OF THESE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. THERE IS A LIMITED RISK FOR LOCALIZED FLASH FLOODING ACROSS FAR SOUTH CENTRAL MISSOURI GENERALLY EAST OF A GAINESVILLE TO SALEM LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW LEFTOVER THUNDERSTORMS WILL BE POSSIBLE MAINLY DURING THE MORNING HOURS ON THURSDAY ACROSS SOUTH CENTRAL MISSOURI. ANOTHER COLD FRONT WILL THEN BRING THE POTENTIAL FOR SCATTERED THUNDERSTORMS TO THE AREA FROM LATE FRIDAY INTO FRIDAY EVENING, ESPECIALLY ACROSS CENTRAL MISSOURI. AT THIS TIME, ANY RISK FOR SEVERE STORMS IS EXPECTED TO REMAIN NORTH AND EAST OF CENTRAL MISSOURI. CONFIDENCE IS THEN INCREASING THAT MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA FROM LATE THIS WEEKEND INTO AT LEAST EARLY NEXT WEEK. IF THIS SCENARIO MATERIALIZES, THERE WILL BE THE POTENTIAL FOR HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER. PLEASE MONITOR. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) FOSTER
In the hours before
Special weather statement, May 11, 9:16 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
916 PM CDT WED MAY 11 2016
MOZ083-120230-
DENT MO-
916 PM CDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DENT COUNTY UNTIL
930 PM CDT...
AT 916 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF BUNKER...OR 11 MILES SOUTHEAST OF SALEM...MOVING
NORTHEAST AT 55 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
BUNKER... STONE HILL...
GLADDEN... HOWES MILL...
BOSS... TURTLE...
LAT...LON 3759 9131 3751 9131 3750 9121 3742 9121
3742 9148 3759 9153 3770 9130 3769 9116
3759 9116
TIME...MOT...LOC 0216Z 238DEG 49KT 3754 9137
GRIFFINLocal storm report, May 11, 9:21 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
921 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 10 S ST. JAMES 37.85N 91.59W
05/11/2016 E1.00 INCH PHELPS MO PUBLIC
NICKEL TO QUARTER SIZE HAIL VIA PUBLIC
&&
BURCHFIELDSpecial weather statement, May 11, 9:48 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 PM CDT WED MAY 11 2016
MOZ083-120330-
DENT MO-
948 PM CDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR DENT COUNTY UNTIL 1030 PM CDT...
AT 947 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SALEM...MOVING EAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
SALEM... STONE HILL...
HOWES MILL... ANUTT...
SLIGO... DARIEN...
BOSS... HOWES...
TURTLE... LECOMA...
LENOX... BANGERT...
LAKE SPRING...
LAT...LON 3759 9131 3751 9131 3751 9176 3760 9176
3760 9180 3779 9181 3779 9131 3770 9130
3769 9115 3759 9115
TIME...MOT...LOC 0247Z 260DEG 47KT 3764 9163
GRIFFINSpecial weather statement, May 11, 10:35 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1035 PM CDT WED MAY 11 2016 MOZ082-098-120415- SHANNON MO-TEXAS MO- 1035 PM CDT WED MAY 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHANNON AND SOUTHEASTERN TEXAS COUNTIES UNTIL 1115 PM CDT... AT 1035 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF RAYMONDVILLE...OR 8 MILES SOUTHEAST OF HOUSTON...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... SUMMERSVILLE... RAYMONDVILLE... YUKON... HARTSHORN... SOLO... EUNICE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3711 9188 3728 9199 3742 9164 3725 9148 TIME...MOT...LOC 0335Z 261DEG 21KT 3723 9186 BURCHFIELD
Special weather statement, May 11, 10:46 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1046 PM CDT WED MAY 11 2016
MOZ083-120430-
DENT MO-
1046 PM CDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DENT COUNTY UNTIL
1130 PM CDT...
AT 1046 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF SALEM...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
STONE HILL... HOWES MILL...
SLIGO... BOSS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3759 9116 3759 9132 3761 9143 3779 9147
3779 9131 3771 9131 3770 9130 3769 9115
TIME...MOT...LOC 0346Z 260DEG 20KT 3767 9136
BURCHFIELDSpecial weather statement, May 11, 11:36 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1136 PM CDT WED MAY 11 2016 MOZ096-105-120515- OZARK MO-DOUGLAS MO- 1136 PM CDT WED MAY 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGLAS AND NORTHEASTERN OZARK COUNTIES UNTIL 1215 AM CDT... AT 1136 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES NORTHEAST OF GAINESVILLE...OR 20 MILES SOUTHWEST OF WILLOW SPRINGS...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... DORA... GENTRYVILLE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3675 9239 3690 9239 3692 9209 3674 9212 TIME...MOT...LOC 0436Z 246DEG 26KT 3683 9228 BURCHFIELD
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:39 PM CDT | Special Weather Statement | SGF | Dent | 21 min |
| May 11, 9:16 PM CDT | Special Weather Statement | SGF | Dent | 14 min |
| May 11, 9:48 PM CDT | Special Weather Statement | SGF | Dent | 42 min |
| May 11, 10:35 PM CDT | Special Weather Statement | SGF | Texas | 40 min |
| May 11, 10:46 PM CDT | Special Weather Statement | SGF | Dent | 44 min |
| May 11, 10:56 PM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 49 min |
| May 11, 11:36 PM CDT | Special Weather Statement | SGF | Douglas | 39 min |
| May 12, 12:13 AM CDT | Special Weather Statement | SGF | Shannon | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.